Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 31, 2021, 5:29 PM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 5:29 PM PDT (00:29 UTC)
- Expired
- Jul 31, 2021, 6:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2759 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WWUS85 KREV 010029
SPSREV
Special Weather Statement
National Weather Service Reno NV
529 PM PDT Sat Jul 31 2021
NVZ004-010115-
Western Nevada Basin and Range including Pyramid Lake NV-
529 PM PDT Sat Jul 31 2021
...STRONG OUTFLOW WINDS MOVING OVER PYRAMID LAKE...
At 527 PM PDT, Doppler radar was tracking an outflow boundary 2
miles northwest of Pyramid Lake, moving southeast at 35 mph.
Winds in excess of 30 mph will be possible with this outflow
boundary.
Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Move to safe shelter now! Do not be caught on the
water in windy conditions.
&&
LAT...LON 4014 11973 4020 11968 4024 11961 4021 11951
4008 11946 3991 11938 3984 11942 3984 11946
3989 11958 3998 11965 4007 11971
TIME...MOT...LOC 0027Z 309DEG 28KT 4013 11966
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 31, 1:26 PM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 1:26 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Reno NV 126 PM PDT Sat Jul 31 2021 .SYNOPSIS... Daily thunderstorm chances are in the forecast through this weekend with locally heavy rain. Winds generally light across the region, except gusty in and around thunderstorms. A drier southwest flow will bring decreasing storm chances and a return to typical afternoon breezes next week. Other than the milder weather this weekend, temperatures will remain around average. && .SHORT TERM... Some showers and thunderstorms could continue across the Surprise Valley into northwest NV as a weak mid-level trough and weak cyclonic circulation swings into southeast Oregon. The most recent round of GOES-West imagery shows extensive cloud cover north of Lake Tahoe generally moving northward over northeastern CA/northern NV. South of Lake Tahoe a break in the overall cloud cover extends along the central Sierra to another large batch of mid-level monsoonal moisture working its way northwest into the southern Sierra Front from SOCAL/southern NV. The continued moistening of the mid and high-layer regions will maintain PWAT mostly 0.90" to 1.0” plus over the region as storm development takes advantage of local heating and heightened energy. Stronger more moisture laden storms should remain for the most part south of US 50 this afternoon. But this line will advance north to I80 and east to US95 going into the evening as storm cells move off complex terrain of the eastern Sierra into basin areas of western NV. Stronger storm cells capable of much higher rainfall rates sufficient for localized flash flooding could cause debris flows on area burn scars and rock/mud slides in areas of steep terrain. The highest probability for flash floods still appear to be from Mono County to southern Lyon-Mineral Counties, so the current flash flood watch has been expanded to cover the Numbers and Tamarack burn scars in that area. Storm coverage for the northern Sierra (Plumas to Lake Tahoe) and northern Sierra Front should be more isolated as Hi-Res CAM guidance predicts a bit drier-stable conditions in the wake of the mid-level shortwave that just exited to the north into OR. So flood concerns will remain in those southern areas. For Sunday, plenty of moisture remains over the region for storm production with instability enhanced by increased boundary layer heating that partners with the reduction of cloud coverage over the region. Another upper trough digging into the west coast will shoot energy into the increased upper flow and further elevate forcing, instability, and shear over the region. Added to this mix is a weak zephyr churning up to the lee of the Sierra that could enhance low level convergence/focus. These combined elements could produce more robust storm cores capable of strong outflow winds(40+ mph), small hail, and heavier rain rates. As storms initiate along the eastern Sierra in the afternoon, they will push off into the desert basin areas of western NV and continue into the evening. By Monday, other than a slight chance of thunderstorms near the Oregon border and Mono-Mineral Counties in the afternoon, the atmosphere will be much drier and too stable for widespread storms as the upper flow increases from the southwest. A few shallow buildups may occur along a weak zephyr developing later in the afternoon. Monday will be greeted much clearer skies and abundant daytime sunshine. Afternoon temperatures will quickly rebound to more normal summertime heat as the cooler temps this weekend become a brief footnote in history. -Amanda .LONG TERM...Tuesday through Friday. Tuesday will usher in the return of a drier-more stable summer like weather pattern. High pressure up to now mostly centered over the southern Rockies/Four-Corners region will retrograde west and settle over the southwestern deserts (SOCAL/SRN NV/WRN AZ) An upper ridge axis will extend north-south over the Great Region and increase a southwest upper flow over CA-NV. Ensemble model guidance shows this upper pattern persisting into next week as the upper ridge axis tilts more positive in response to a deepening long-wave trough over the eastern Pacific. Monsoonal moisture will once again be confined mostly over the Four-Corners through this forecast period. Except for the eastward directed shot of energy escorted by an upper trough lifting into northern CA and western NV Wed-Thurs, the region should remain mostly dry with near to slightly above average temperatures through the extended period. This will yield more typical summertime temperatures in the mid-90s for the valleys and a return to our typical zephyr wind pattern. But let’s talk a bit about the nuisance shot of energy moving across the region mid-week of the extended period. A shortwave trough will approach CA Wednesday and lift northeast across the northern Sierra and northwest NV later that evening. Forecast soundings show little decoupling of the winds with the surface layer going into the overnight hours. Higher elevation areas north of Lake Tahoe across Lassen and Washoe counties could see gusty conditions lasting into the early morning hours Thursday. Higher uncertainty follows this scenario this far out into the extended forecast period. Therefore new fire starts remain a reasonable possibility as elevated fire weather concerns increase by the middle of next week. A more in- depth discussion is included in the Fire WX section. -Amanda && .AVIATION... Showers and thunderstorms will be the primary impact through the weekend as monsoon moisture remains across the Sierra and western Nevada. There will be more cloud cover today as well as showers along with embedded thunderstorms for the afternoon into the evening. Best chances for showers and thunderstorms will be in Mono/Mineral counties (KHTH-KMMH), with a few isolated storms possible in far NW Nevada near the Oregon border. Terminals in far wester Nevada will see a bit of a west wind kick up this afternoon with 15 - 20 kt gusts possible, which may help to limit the potential for showers/thunderstorms, especially at KRNO. For Sunday, clearer skies in the morning along with enhanced mid-level shear could result in a few stronger thunderstorms. Main aviation hazards today will be periods of moderate to heavy rain with reduced CIGS/VIS, terrain obscuration, and gusty erratic winds. For Sunday, the hazards will also include small to moderate sized hail and a higher potential for strong gusty outflow winds. -Edan && .FIRE WEATHER... Thunderstorms with heavy rain and gusty outflow winds for the afternoons and evenings are in the forecast through Sunday. There is still some potential for widespread showers today with minimal lightning activity. HRRR simulations are showing decent potential for thunderstorms to initiate along the Sierra for the afternoon. Areas north of Interstate 80 are still cloud-covered, so convection in those areas may be hard to come by. Areas of most concern will be recent burn scars, especially south of Highway 50. The Tamarack did have some debris flows and runoff yesterday after the heavy rains. As soils become more saturated from rainfall through the weekend, mud and debris may more readily come loose and impact roadways and fire operations. Plan on another round of wet storms for today as well as Sunday, especially from the eastern Sierra into western NV as low pressure nears the California coast. The stable and drier southwest flow will push into western NV and the Sierra late by Monday with our more typical afternoon and evening breezes of 25-30 mph returning to kick off the week. Simulations continue to highlight gusty winds for Wednesday as a low pressure approaches the west coast. Latest simulations continue to highlight the peak ridge winds arriving Wednesday night into early Thursday morning. Plan on breezier than usual conditions starting Wednesday afternoon and persisting into Thursday with the potential for any holdover fires to become active. -Edan && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 11 PM PDT this evening NVZ001>003. CA...Flash Flood Watch until 11 PM PDT this evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 31, 1:22 PM PDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Reno NV 122 PM PDT Sat Jul 31 2021 CAZ071-312100- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 122 PM PDT Sat Jul 31 2021 ...STRONG THUNDERSTORM DEVELOPING ALONG HIGHWAY 44 NEAR BOGARD... At 117 PM PDT, Doppler radar was tracking a strong thunderstorm near Highway 44 just south of Bogard. Half inch hail and winds in excess of 45 mph will be possible with this storm. Blinding downpours may result in sudden drops in visibility for motorists along with ponding of water on roadways. Locations impacted include... Highway 44 near Bogard and Crater Lake Campground LAT...LON 4045 12120 4058 12124 4069 12100 4045 12081 TIME...MOT...LOC 2017Z 267DEG 11KT 4050 12111 TF
Special weather statement, Jul 31, 2:04 PM PDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Reno NV 204 PM PDT Sat Jul 31 2021 CAZ071-312145- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 204 PM PDT Sat Jul 31 2021 ...STRONG THUNDERSTORM NEAR EAGLE LAKE... At 202 PM PDT, Doppler radar was tracking a strong thunderstorm near Eagle Lake. Frequent lightning is occurring with this storm. Half inch hail, heavy rain, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagle Lake, Spaulding, Aspen Grove Campground, Christie Campground, Merrill Campground and Eagle Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4046 12088 4064 12102 4090 12077 4067 12045 TIME...MOT...LOC 2102Z 240DEG 27KT 4061 12084 TF
Special weather statement, Jul 31, 3:14 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Reno NV
314 PM PDT Sat Jul 31 2021
CAZ073-312245-
Mono CA-
314 PM PDT Sat Jul 31 2021
...STRONG THUNDERSTORM OVER DEVILS GATE SUMMIT...
At 313 PM PDT, Doppler radar was tracking a strong thunderstorm over
Devils Gate Summit, or 8 miles northwest of Bridgeport, moving north
at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bridgeport Reservoir, Devils Gate Summit, Junction U.S 395 And CA 108
(Sonora Junction), Bootleg Campground and Junction NV 338 And CA 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.
&&
LAT...LON 3830 11948 3853 11945 3848 11925 3841 11915
3824 11926
TIME...MOT...LOC 2213Z 197DEG 5KT 3835 11934
CJSpecial weather statement, Jul 31, 4:40 PM PDT, 49 minutes before
Special Weather Statement National Weather Service Reno NV 440 PM PDT Sat Jul 31 2021 NVZ001-010030- Mineral and Southern Lyon Counties NV- 440 PM PDT Sat Jul 31 2021 ...STRONG THUNDERSTORM ALONG US95 EAST OF HAWTHORNE... At 438 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Hawthorne on US-95. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Torrential rainfall could lead to sudden loss of visibility and ponding of water on roadways. Locations impacted include... US-95 between Hawthorne and Luning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3849 11844 3856 11851 3868 11838 3856 11825 TIME...MOT...LOC 2338Z 240DEG 28KT 3858 11834 TF
Special weather statement, Jul 31, 5:29 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
529 PM PDT Sat Jul 31 2021
NVZ004-010115-
Western Nevada Basin and Range including Pyramid Lake NV-
529 PM PDT Sat Jul 31 2021
...STRONG OUTFLOW WINDS MOVING OVER PYRAMID LAKE...
At 527 PM PDT, Doppler radar was tracking an outflow boundary 2
miles northwest of Pyramid Lake, moving southeast at 35 mph.
Winds in excess of 30 mph will be possible with this outflow
boundary.
Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Move to safe shelter now! Do not be caught on the
water in windy conditions.
&&
LAT...LON 4014 11973 4020 11968 4024 11961 4021 11951
4008 11946 3991 11938 3984 11942 3984 11946
3989 11958 3998 11965 4007 11971
TIME...MOT...LOC 0027Z 309DEG 28KT 4013 11966
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:39 PM PDT | Areal Flood Advisory | REV | Mineral | 3 hr |
| Jul 31, 6:56 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 94 min |
| Jul 31, 8:02 PM PDT | Flash Flood Warning | REV | Churchill, Lyon, Storey, Washoe | 118 min |
| Aug 1, 2:01 PM PDT | Areal Flood Advisory | REV | Washoe | 119 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.